Stochastic Systems

Spectral gap of the Erlang A model in the Halfin-Whitt regime

Johan S. H. van Leeuwaarden and Charles Knessl

Full-text: Open access


We consider a hybrid diffusion process that is a combination of two Ornstein-Uhlenbeck processes with different restraining forces. This process serves as the heavy-traffic approximation to the Markovian many-server queue with abandonments in the critical Halfin-Whitt regime. We obtain an expression for the Laplace transform of the time-dependent probability distribution, from which the spectral gap is explicitly characterized. The spectral gap gives the exponential rate of convergence to equilibrium. We further give various asymptotic results for the spectral gap, in the limits of small and large abandonment effects. It turns out that convergence to equilibrium becomes extremely slow for overloaded systems with small abandonment effects.

Article information

Stoch. Syst., Volume 2, Number 1 (2012), 149-207.

First available in Project Euclid: 24 February 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22] 60J60: Diffusion processes [See also 58J65] 60J70: Applications of Brownian motions and diffusion theory (population genetics, absorption problems, etc.) [See also 92Dxx] 34E05: Asymptotic expansions

Erlang A model Halfin-Whitt regime queues in heavy traffic spectral gap diffusion processes asymptotic analysis


van Leeuwaarden, Johan S. H.; Knessl, Charles. Spectral gap of the Erlang A model in the Halfin-Whitt regime. Stoch. Syst. 2 (2012), no. 1, 149--207. doi:10.1214/10-SSY012.

Export citation


  • [1] M. Abramowitz and I. A. Stegun. Handbook of Mathematical Functions (10th printing), 1972.
  • [2] J. D. Atkinson and T. K. Caughley. Spectral density of piecewise linear first order systems excited by white noise. Int. J. Non-Linear Mechanics, 3:137–156, 1968.
  • [3] J. D. Atkinson. Spectral density of first order piecewise linear systems excited by white noise. PhD thesis, CalTech, 1967.
  • [4] J. P. C. Blanc and E. A. van Doorn. Relaxation times for queueing systems. In Mathematics and Computer Science (eds. J.W. de Bakker, M. Hazewinkel, J.K. Lenstra), North-Holland, Amsterdam, 139–162, 1984.
  • [5] N. Bleistein and R. A. Handelsman. Asymptotic Expansions of Integrals. Dover, New York, 1986.
  • [6] E. A. Coddington and N. Levinson. Theory of Ordinary Differential Equations. McGraw–Hill, New York, 1955.
  • [7] J. W. Cohen. The Single Server Queue. North Holland, Amsterdam, 1982.
  • [8] J. G. Dai, S. He and T. Tezcan. Many-server diffusion limits for $G/Ph/n+M$ queues. Preprint, 2008.
  • [9] E. A. van Doorn. Conditions for exponential ergodicity and bounds for the decay parameter of a birth-death process. Advances in Applied Probability 17:514–530, 1985.
  • [10] A. Erdelyi. Higher Transcendental Functions. Vol. 2. MacGraw-Hill, New York, 1953.
  • [11] P. Flajolet and R. Sedgewick. Analytic Combinatorics. Cambridge University Press, Cambridge, 2009.
  • [12] C. Fricker, Ph. Robert and D. Tibi. On the rates of convergence of Erlang’s model. Journal of Applied Probability 36:1167–1184, 1999.
  • [13] N. Gans, G. Koole and A. Mandelbaum. Telephone call centers: Tutorial, review and research prospects. Manufacturing and Service Operations Management 5:79–141, 2003.
  • [14] D. Gamarnik and D. A. Goldberg. On the exponential rate of convergence to stationarity in the Halfin-Whitt regime I: The spectral gap of the $M/M/n$ queue. Preprint, 2008.
  • [15] O. Garnett, A. Mandelbaum and M. Reiman. Designing a call center with impatient customers. Manufacturing & Service Operations Management 4:208–227, 2002.
  • [16] I. S. Gradshteyn and I. M. Ryzhik. Table of Integrals, Series and Products. 5th ed., Academic Press, New York, 1994.
  • [17] S. Halfin and W. Whitt. Heavy-traffic limits for queues with many exponential servers. Operations Research 29:567–588, 1981.
  • [18] D. Iglehart. Limiting diffusion approximations for the many server queue and the repairman problem. Journal of Applied Probability 2:429–441, 1965.
  • [19] W. Kang and K. Ramanan. Fluid limits of many-server queues with reneging. Ann. Appl. Prob. 20:2204–2260, 2010.
  • [20] S. Karlin and J. L. McGregor. Many server queueing processes with Poisson input and exponential service times. Pacific J. Math. 8:87–118, 1958.
  • [21] J. Keilson. A review of transient behavior in regular diffusion and birth-death processes. J. Applied. Prob. 1:247–266, 1964.
  • [22] J. Lehmann, P. Reimann, and P. Hänggi. Surmounting oscillating barriers: Path integral approach for weak noise. Phys. Rev. E, 62:6282–6303, 2000.
  • [23] J. S. H. van Leeuwaarden and C. Knessl. Transient analysis of the Halfin-Whitt diffusion. Stochastic Processes and their Applications 121: 1524–1545, 2011.
  • [24] V. Linetsky. On the transition densities for reflected diffusions. Adv. Appl. Prob. 37:435–460, 2005.
  • [25] C. Maglaras and A. Zeevi. Diffusion approximations for a multiclass Markovian service system with “guaranteed” and “best-effort” service levels. Math. Oper. Res. 29:786–813, 2004.
  • [26] A. N. Malakhov and A. L. Pankratov. Exact solution of Kramers’ problem for piecewise parabolic potentials. Physica A, 229:109–126, 1996.
  • [27] J. Reed. The G/GI/N queue in the Halfin-Whitt regime. Ann. Appl. Prob. 19: 2211–2269, 2009.
  • [28] W. T. Reid. Sturmian Theory for Ordinary Differential Equations. Springer-Verlag, New York–Berlin, 1980.
  • [29] I. Stakgold. Boundary Value Problems of Mathematical Physics, volume I. MacMillan, New York, 1967.
  • [30] W. Szpankowski. Average Case Analysis of Algorithms on Sequences. Wiley-Interscience, New York, 2001.
  • [31] N. M. Temme. Parabolic cylinder function. In R. F. Boisvert et al., editors, NIST Handbook of Mathematical Functions. Cambridge University Press, 2010. ISBN 978-0521192255.
  • [32] E. C. Titchmarsh. On the discreteness of the spectrum associated with certain differential equations. Ann. Math. Pure Applied, 28:141–147, 1949.
  • [33] E. C. Titchmarsh. On the discreteness of the spectrum of a differential equation. Acta Sci. Math. Szeged, 12:16–18, 1950.
  • [34] E. C. Titchmarsh. Eigenfunction Expansions Associated with Second-order Differential Equations, Part I. Clarendon Press, Oxford, second edition, 1962.
  • [35] A. Ward and P. Glynn. Properties of the reflected Ornstein-Uhlenbeck process. Queueing Systems 44:109–123, 2003.
  • [36] W. Whitt. Efficieny-deriven heavy-traffic approximations for many-server queues with abandonments. Management Science 50:1449–1461, 2004
  • [37] W. Whitt. Heavy-traffic limits for the $G/H_{2}^{*}/n/m$ queue. Mathematics of Operations Research 30:1–27, 2006.
  • [38] W. Whitt. Fluid limits for many-server queues with abandonments. Operations Research 54:363–372, 2006.
  • [39] R. Wong. Asymptotic Approximation of Integrals. Academic Press, Inc., Boston, 1989.
  • [40] S. Xie and C. Knessl. On the transient behavior of the Erlang loss model: Heavy usage asymptotics. SIAM J. Appl. Math., 53:555–599, 1993.
  • [41] S. Zeltyn and A. Mandelbaum. The impact of customers’ patience on delay and abandonment: some empirically-driven experiments with the $M/M/n+G$ queue. OR Spectrum 26:377-411, 2004.
  • [42] S. Zeltyn and A. Mandelbaum. Call centers with impatient customers: many-server asymptotics of the $M/M/n+G$ queue. Queueing Systems 51:361–402, 2005.